Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 9, NWS Albany, NY

June 6, 2005Hamilton County, Warren County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 6, 2005, 12:32 PM EDT for Hamilton County, Warren County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 12:32 PM EDT (16:32 UTC)
Expired
Jun 6, 2005, 1:31 PM EDT
In force
59 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Hamilton County, NY, Warren County, NY

The radar

The Burlington radar (KCXX), 118 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 9:30 AM EDTSevere Thunderstorm WatchSPC9 hr
Jun 6, 12:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 061631
SVRALY
NYC041-113-061730-
/O.NEW.KALY.SV.W.0009.050606T1632Z-050606T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1232 PM EDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EASTERN NEW YORK
  WARREN COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 130 PM EDT

* AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LEWEY LAKE CAMPGROUND...OR
  ABOUT NEAR SPECULATOR...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH CREEK AND 7 MILES NORTH OF JOHNSBURG BY 105 PM EDT
  EAGLE POINT CAMPGROUND AND 8 MILES NORTH OF CHESTERTOWN BY 120 PM
  EDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4368 7459 4351 7451 4371 7345 4396 7356

$$

SNYDER
2 follow-up statements
000 
WWUS51 KALY 061656
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1256 PM EDT MON JUN 6 2005

NYC041-113-061730-
/O.CON.KALY.SV.W.0009.000000T0000Z-050606T1730Z/
HAMILTON NY-WARREN NY-
1256 PM EDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 PM EDT FOR
NORTHERN WARREN AND EAST CENTRAL HAMILTON COUNTIES...

AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CHRISTIAN HILL...OR
ABOUT 10 MILES SOUTHEAST OF INDIAN LAKE...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SABAEL BY 1240 PM EDT
  CHRISTIAN HILL BY 1255 PM EDT
  NORTH RIVER AND EDWARDS HILL BY 100 PM EDT
  NORTH CREEK...HOLCOMBVILLE...SODOM AND WEVERTOWN BY 105 PM EDT
  IGERNA AND BYRNES CORNERS BY 110 PM EDT

LAT...LON 4368 7459 4351 7451 4371 7345 4396 7356

$$

WRS
000 
WWUS51 KALY 061731
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
130 PM EDT MON JUN 6 2005

NYC041-113-061740-
/O.EXP.KALY.SV.W.0009.000000T0000Z-050606T1730Z/
HAMILTON NY-WARREN NY-
130 PM EDT MON JUN 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WARREN AND EAST
CENTRAL HAMILTON COUNTIES EXPIRES AT 130 PM EDT...

NEW THUNDERSTORMS WILL BE MOVING INTO SOUTHERN WARREN COUNTY AND MAY 
REQUIRE WARNINGS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EDT MONDAY EVENING FOR
WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT MONDAY
EVENING FOR SOUTHEASTERN NEW YORK.

LAT...LON 4368 7459 4351 7451 4371 7345 4396 7356

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:11 AM EDT, 10 hours 21 minutes earlier.

Area forecast discussion, Jun 6, 2:11 AM EDT, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
211 AM EDT MON JUN 6 2005

.SHORT TERM (TODAY THROUGH TUESDAY)...SUMMER LIKE WEATHER WILL
CONTINUE EARLY THIS WEEK.  MANY AREAS ACROSS THE CWA YESTERDAY SAW
THEIR WARMEST READINGS THIS SPRING...WITH MANY LOCATIONS REACHING
THE UPPER 80S TO AROUND 90.  LATEST SAT/RADAR PICTURE SHOWING MCS
SYSTEM OVER THE GREAT LAKES REGION STARTING TO LOOSE ITS STRENGTH
WITH LACK OF DIURNAL HEATING.  OVERALL THIS FEATURE WILL CONTINUE TO
WEAKEN THIS MORNING.

SEVERE WEATHER WILL BE A BIG FOCUS THIS AFTERNOON AND
EVENING.  WITH THREE KEY INGREDIENTS FOR SEVERE WEATHER:
LIFT...MOISTURE AND INSTABILITY...THE ENVIRONMENT IS PRIME FOR
THUNDERSTORMS THIS AFTERNOON AND EVENING.  DEWPOINTS AT THE SURFACE
WILL BE HIGH THIS AFTERNOON WITH TDS IN THE UPPER 60S.  MODELS ARE
CONTINUING TO SHOW A COLD FRONTAL PASSAGE ACROSS THE CWA TONIGHT.
DEWPOINTS AT 850 MB ARE FAVORABLE FOR STRONG THUNDERSTORMS WITH
VALUES 12 + DEGREES CELSIUS.  WINDS AT THE 850 MB LEVEL ARE IN THE
MODERATE CATEGORY WITH SPEEDS 25 TO 35 KNOTS.  ALSO EVIDENCE OF A
THERMAL RIDGE TO OUR WEST.   AT 500MB WIND SPEED MAX NEAR THE
UPSTREAM TROUGH GENERALLY AROUND 45 TO 50 KNOTS.  THIS WOULD BE
FAVORABLE FOR MODERATE SEVERE.  ALSO AT 250 MB LEVEL WE ARE IN
FAVORABLE AREAS (RR QUAD OF THE JET MAX) WITH RESPECT TO WIND SPEED
MAX.

MODEL SOUNDING ANALYSIS ON THE 0000Z NAM MODEL SHOWED TOTAL TOTALS
TO BE AROUND 49 ACROSS THE CWA...WHICH WOULD INDICATE ISOLATED
SEVERE.  SWEAT INDEX AROUND 2100Z THIS AFTERNOON AROUND 350.  THIS
WOULD FALL INTO THE CHANCE OF SEVERE THUNDERSTORMS.  WITH WETBULB
ZERO ABOVE 12000 FEET...RISK OF SEVERE HAIL IS ON THE LOW SIDE.
WITH HIGH DEWPOINTS...THE CAPE ON THE NAM AROUND 3000 J/KG.

THE FOLLOWING DATA WAS INPUT INTO THE MAGLENTA EQUATION (LOCAL
RESEARCH STUDY DONE ON SEVERE WEATHER) FROM THE 0000Z NAM MODEL:

TIME: 2100Z
CAPE: 2200...
MAX WIND: 50
EHI: 3
STORM SPEED: 30
SRH: 280
MAGLENTA VALUE: .957
OUTCOME OF PROGRAM: TORNADIC EVENT

ANOTHER FACTOR INTO THE FORECAST WILL BE A MARINE BOUNDARY THAT WILL
BE FORMED FROM HIGH PRESSURE SYSTEM OVER NOVA SCOTIA.  THIS MAY
INHIBIT SOME OF THE POTENTIAL FOR SEVERE WEATHER ACROSS THE EXTREME
EASTERN ZONES.  NAM TRYING TO BRING PRECIP INTO THE NORTH EASTERN
THIRD OF THE CWA AROUND 1200Z THIS MORNING.

BOTTOM LINE...WITH ALL THE PARAMETERS POINTING TO SEVERE
THUNDERSTORMS THIS AFTERNOON...WILL GO WITH THUNDERSTORMS LIKELY
THIS AFTERNOON...WITH ENHANCED WORDING IN TEXT PRODUCTS.  ACTUAL
TIMING LOOKS TO BE AFTER 2000Z THROUGH THE EVENING HOURS. SPC HAS
CWA IN SLIGHT RISK FOR DAMAGING WINDS.

ON TUESDAY...SECONDARY FRONT WILL MOVE THROUGH THE AREA DURING THE
AFTERNOON.   MODELS ARE STILL SHOWING MODERATE INSTABILITY. MODEL
SOUNDINGS STILL SHOWING HIGH CAPE ON TUESDAY WITH HIGH DEW POINTS.
TOTAL TOTALS IN THE LOWER 50S...SWEAT INDEXS AROUND 300.  AGAIN
WITH THE ATMOSPHERE STILL UNSTABLE...WILL KEEP THUNDERSTORMS IN THE
FORECAST TUESDAY AFTERNOON AND EVENING ACROSS THE CWA.
&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...WEDNESDAY AT THIS TIME LOOKS
TO BE THE BEST DAY OF THE WEEK WITH HIGH PRESSURE BUILDING INTO THE
REGION.  THE NAM TRIES TO BRING A WEAK WAVE INTO THE CWA  ON
THURSDAY.  THIS WILL BRING AT MOST A FEW MORE CLOUDS DURING THE DAY
ON THURSDAY.   HIGH PRESSURE TO THE EAST WILL TRY TO KEEP THE
MOISTURE SUPPRESSED TO OUR WEST...BUT THIS WILL BE A TIMING ISSUE.
BY FRIDAY/EARLY SATURDAY...GFS TRIES TO BRING MOISTURE BACK INTO
THE CWA WITH NEXT LOW/FRONT. AT THIS TIME...LATEST MODEL RUN TENDS
TO BE A TAD QUICKER THAN PREVIOUS THINKING.
&&

.AVIATION...
MAINLY VFR CONDITIONS UNTIL MIDDAY...THEN SHOWERS AND THUNDERSTORMS
BECOMING MORE NUMEROUS THROUGH THE LATE AFTERNOON...LINGERING WELL
INTO THE EVENING HOURS.  IFR CONDITIONS IN SOME THUNDERSTORMS.  BY
MIDNIGHT...MAINLY SCATTERED TO BROKEN CLOUDINESS...BASED MAINLY AT
OR ABOVE 6 THOUSAND FEET WITH WIDESPREAD MVFR VISIBILITY IN HAZE AND
MIST.  SURFACE WIND EARLY THIS MORNING LIGHT AND VARIABLE...BECOMING
SOUTHERLY LATER THIS MORNING AND INCREASING TO 10 TO 20 KNOTS BY
LATE AFTERNOON.  SURFACE WIND DIMINISHING THROUGH THE EVENING TO
LESS THAN 10 KNOTS BY MIDNIGHT.  A FEW THUNDERSTORMS LATE TODAY MAY
CONTAIN WIND GUSTS EXCEEDING 50 KNOTS.
&&

.FIRE WEATHER...HOT AND HUMID WEATHER ARE FORECASTED FOR TODAY AND
TUESDAY. A COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE
AREA THIS AFTERNOON AND ON TUESDAY. THERE HAS BEEN VERY LITTLE
RAINFALL OVER THE PAST WEEK.   ELEVATED TERRAIN FORESTRY CONTINUES
TO LEAF OUT. WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AT 5 TO 10
KNOTS.
&&

.HYDROLOGY...RIVERS...STREAMS AND RESERVOIRS ARE CONTINUING TO RUN
BELOW NORMAL FOR EARLY JUNE.  WEATHER THREAT FOR TODAY WILL BE
THUNDERSTORMS.  ANY THUNDERSTORMS THAT DO DEVELOP...HAVE THE
POTENTIAL OF PRODUCING HEAVY DOWNPOURS. PRECIPITABLE WATER VALUES
EXCEED 1.5 INCHES. SOME SIGNIFICANT WITHIN BANK RISES WILL BE
POSSIBLE IN HEAVY DOWNPOURS.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jun 6, 9:40 AM EDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
940 AM EDT MON JUN 6 2005

NYZ032-033-039>043-047>054-058>061-063>066-082>084-071100-
EASTERN ALBANY NY-EASTERN COLUMBIA NY-EASTERN DUTCHESS NY-
EASTERN GREENE NY-EASTERN RENSSELAER NY-EASTERN SCHENECTADY NY-
EASTERN ULSTER NY-HAMILTON NY-MONTGOMERY NY-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN SARATOGA NY-NORTHERN WARREN NY-
NORTHERN WASHINGTON NY-SCHOHARIE NY-SOUTHEAST WARREN NY-
SOUTHERN FULTON NY-SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-
WESTERN GREENE NY-WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-
WESTERN ULSTER NY-
940 AM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK.

.DAY ONE...

SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 6 PM.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE TUESDAY...FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING COUNTIES...

IN NEW YORK...

ALBANY...COLUMBIA...DUTCHESS...GREENE...
RENSSELAER...SCHENECTADY...ULSTER...HAMILTON...
MONTGOMERY...FULTON...HERKIMER...SARATOGA...
WARREN...WASHINGTON...SCHOHARIE.

CTZ001-013-MAZ001-025-VTZ013>015-071100-
BENNINGTON VT-EASTERN WINDHAM VT-NORTHERN BERKSHIRE MA-
NORTHERN LITCHFIELD CT-SOUTHERN BERKSHIRE MA-SOUTHERN LITCHFIELD CT-
WESTERN WINDHAM VT-
940 AM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEW ENGLAND.

.DAY ONE...

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.  THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT AFTER 12
PM.  THE GREATEST THREATS ARE DAMAGING WINDS AND HEAVY DOWNPOURS.
THUNDERSTORMS WILL DEVELOP ACROSS THE NORTHWESTERN PORTION OF THE
REGION AND MOVE FROM THE WEST...SOUTHWEST 25 TO 30 MPH. AN ISOLATED
TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE TUESDAY...FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

OKEEFE

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 12:58 PM EDTSevere Thunderstorm WarningALYSaratoga62 min
Jun 6, 1:14 PM EDTTornado WarningALYSaratoga46 min
Jun 6, 1:34 PM EDTSevere Thunderstorm WarningALYWarren56 min
Jun 6, 1:46 PM EDTSevere Thunderstorm WarningALYWashington59 min
Jun 6, 1:56 PM EDTSevere Thunderstorm WarningALYHerkimer49 min
Jun 6, 2:02 PM EDTSevere Thunderstorm WarningALYSaratoga28 min
Jun 6, 2:06 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery, Schoharie54 min
Jun 6, 2:34 PM EDTSevere Thunderstorm WarningALYSchenectady56 min
Jun 6, 2:37 PM EDTSevere Thunderstorm WarningALYAlbany, Greene53 min
Jun 6, 2:40 PM EDTSevere Thunderstorm WarningALYWarren65 min
Jun 6, 2:45 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer60 min
Jun 6, 2:49 PM EDTSevere Thunderstorm WarningALYWashington56 min
Jun 6, 2:50 PM EDTSevere Thunderstorm WarningALYUlster55 min
Jun 6, 2:54 PM EDTSevere Thunderstorm WarningALYSaratoga66 min
Jun 6, 3:01 PM EDTSevere Thunderstorm WarningALYSchoharie32 min
Jun 6, 3:02 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery58 min
Jun 6, 3:19 PM EDTSevere Thunderstorm WarningALYColumbia, Rensselaer56 min
Jun 6, 3:25 PM EDTSevere Thunderstorm WarningALYAlbany, Greene35 min
Jun 6, 3:40 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster66 min
Jun 6, 3:46 PM EDTSevere Thunderstorm WarningALYWashington59 min
Jun 6, 3:59 PM EDTSevere Thunderstorm WarningALYWarren61 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.